Colorado, 2002

Wildfire in Colorado, May 19, 2002

May 19, 2002 · NWS PUB · 1 event in 1 county or zone

A fire, started by lightning strike which occurred the previous Thursday, scorched 20 acres in a rugged area of the San Isabel National Fores near Locke Mountain. No structures or private land was involved.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A fire, started by lightning strike which occurred the previous Thursday, scorched 20 acres in a rugged area of the San Isabel National Fores near Locke Mountain. No structures or private land was involved.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 19, 1:55 PM MST, 5 minutes earlier.

Area forecast discussion, May 19, 1:55 PM MST, 5 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
255 PM MDT SUN MAY 19 2002

DIURNAL CONVECTION NEXT 1-2 DAYS THE CONCERN...BEFORE STRONG SWRLY
FLOW RETURNS.

CURRENTLY...SCT TSRA ACROSS THE AREA...WITH SLIGHTLY BETTER COVERAGE
THAN YESTERDAY. WEAK LOW LEVEL SURGE BACKING INTO EL PASO COUNTY
HELPING TO IGNITE STRONGER CONVECTION THERE...WHILE REMAINDER OF I-
25 CORRIDOR FARTHER SOUTH SEEING LITTLE ACTIVITY AS WESTERLIES
MIXED DOWN AND PUSHED HIGHER DEWPOINTS EASTWARD. MAX TEMPS SOARED
OVER THE PLAINS TODAY WITH GOOD MIXING...ESPECIALLY LOWER ARK VALLEY
WITH 93F IN KLAA.

MODELWISE...FORECAST LEANS HEAVILY TOWARD THE ETA AND PERSISTENCE...
AS AWIPS PROBLEMS KEPT MOST OF THE AVN FROM ARRIVING.

TONIGHT...RAN WITH A GENERIC SCT EVENING TSRA FCST FOR ALL AREAS...
AND WOULD EXPECT MOST/ALL ACTIVITY TO WIND DOWN FAIRLY QUICKLY
AFTER SUNSET. WARMED MIN TEMPS UP SLIGHTLY ALL AREAS...GIVEN THIS
MORNINGS WARM READINGS.

MONDAY...REPEAT PERFORMANCE ON TAP AS UPPER RIDGE SLOWLY MIGRATES
EASTWARD AS DEEP LOW MOVES INTO THE PACIFIC NW. SHOULD BE ENOUGH
MOISTURE FOR THE USUAL ROUND OF AFTERNOON AND EARLY EVENING
CONVECTION...THOUGH AGAIN MODEL QPFS LOOK OVERDONE. GUIDANCE HAS
BEEN TOO COOL PAST SEVERAL DAYS...SO WILL BUMP UP MAX TEMPS A
CATEGORY OR 2 MANY AREAS AND HOPE THIS IS ENOUGH.

TUESDAY...DEEP UPPER LOW MOVES TOWARD THE AREA WITH STG JET
WRAPPING AROUND THE SOUTH SIDE OF THE LOW. SFC LOW DEEPENS OVER THE
ERN PLAINS...WHICH WILL HELP HOLD SPARSE MOISTURE IN PLACE...SO
CURRENT LOW POPS FOR AFTERNOON TSRA LOOK FINE. ELSEWHERE...AFRAID
DRY SLOT WILL OVERSPREAD MOST OF THE AREA...WITH ONLY THE CENTRAL
MTNS HAVING MUCH POTENTIAL FOR PRECIP. DEEP MIXING BY LATE
AFTERNOON SHOULD BOOST BOTH WINDS AND TEMPS UPWARD...CURRENT ZONES
LOOK OK.

WED...LATEST AVN A LITTLE SLOWER AND DEEPER WITH UPPER TROUGH LIFTING
NWRD INTO THE NRN ROCKIES...BUT IMPACT OF THIS CHANGE ON SRN CO WX
WILL REMAIN MINIMAL. DEEP WRLY FLOW AND DRY AIR OVERSPREAD THE
ENTIRE CWFA...ALONG WITH HEALTHY MID-LEVEL COLD ADVECTION.
ATMOSPHERE WILL BE SOMEWHAT UNSTABLE...BUT WITH NO MOISTURE...DOUBT
WELL SEE MORE THAN VIRGA THIS FAR SOUTH. MAX TEMPS COOL...THOUGH
DOWNSLOPE WILL OFFSET SOME COOLING ON THE PLAINS. NUDGED CURRENT
FCST GRIDS DOWN ACCOUNT FOR THIS SCENARIO. GUSTY WINDS AGAIN
LIKELY...THOUGH SPEEDS WILL LESSEN LATE.

THU-SUN...SLIGHTLY SLOWER MOVEMENT OF UPPER SYSTEM SUGGESTS A DELAY
IN WARMING TEMPS AND RETURNING MOISTURE...SO COOLED GRIDS DOWN FOR
THU...AND HELD OFF THE INTRODUCTION OF ANY POPS TO THE SAT/SUN
FCST.

.PUB...NONE.

PETERSEN

In the hours before

Special weather statement, May 19, 11:10 AM MST, 2 hours 50 minutes before
COZ058>081-192015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1210 PM MDT SUN MAY 19 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH LATE THIS EVENING. THUNDERSTORMS DEVELOPING OVER THE
MOUNTAINS AT MIDDAY WILL MOVE INTO THE ADJACENT PLAINS AND
VALLEYS THIS AFTERNOON AFTER 1 PM...AND INTO THE FAR EASTERN PLAINS
THIS EVENING AFTER 5 PM. THE BEST CHANCE FOR RAINFALL WILL AGAIN BE
ALONG THE SOUTHERN SANGRE DE CRISTO MOUNTAINS...AND ACROSS THE LA
GARITA AND SAN JUAN RANGES.  THE MAIN THREAT FROM ANY THUNDERSTORMS
WILL BE A FEW CLOUD TO GROUND LIGHTNING STRIKES AND WIND GUSTS UP TO
45 MPH.

NO OTHER HAZARDOUS WEATHER IS ANTICIPATED FOR THE NEXT 24 HOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Fremont

When
May 19, 2:00 PM MST to 6:00 PM MST
Where
Fremont County, 11 mi S of Canon City
Reported by
NEWSPAPER
Coordinates
38.473, -105.440 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299768.